Hail, Osage
- When
- May 13, 7:03 PM CST
- Where
- Osage County, 10 mi NW of Bigheart
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.952, -96.348
Numerous severe thunderstorms occurred across eastern Oklahoma from the mid evening hours of the 13th into the early morning hours of the 14th. The severe weather events began in northeast Oklahoma near the Kansas border and shifted south with time before ending in far southeast Oklahoma near the Texas border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Numerous severe thunderstorms occurred across eastern Oklahoma from the mid evening hours of the 13th into the early morning hours of the 14th. The severe weather events began in northeast Oklahoma near the Kansas border and shifted south with time before ending in far southeast Oklahoma near the Texas border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 5:30 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
630 PM CDT WED MAY 13 2009
...AVIATION...
.DISCUSSION...
LINE OF STRONG TO SEVERE THUNDERSTORMS DEVELOPING ACROSS PORTIONS OF
NORTH CENTRAL OKLAHOMA...CURRENTLY LOCATED NEAR A CANTON...LAMONT...
BRAMAN LINE. THIS ACTIVITY WILL LIKELY CONTINUE TO INCREASE IN
COVERAGE ALONG THE COLD FRONT AND BEGIN TO PUSH SOUTHEAST OFF OF
THE FRONTAL BOUNDARY THIS EVENING.
HAVE TIMED THE TAF TO MOVE CONVECTIVE LINE INTO THE TUL/RVS AREAS
IN THE 2-3Z TIME FRAME WITH GUSTY WINDS...1 MILE VISIBILITIES IN
HEAVY RAIN. THUNDERSTORM LINE WILL CONTINUE TO SWEEP SOUTHEAST
THIS EVENING...POSSIBLY MOVING TO NEAR A FYV/MLC LINE IN THE 04Z
TO 05Z TIME FRAME. BEHIND LINE...CLOUD DECK WILL BEGIN TO INCREASE
WITH SOME LIGHT PRECIPITATION REMAINING FOR THE FIRST FEW HOURS
AFTER PASSAGE. EXACT TIMING HOWEVER STILL REMAINS DIFFICULT AS
OPERATIONAL MODELS CONTINUE TO SHOW DIFFERENT TIMING CONCERNING
HOW FAST THUNDERSTORM LINE ACCELERATES OFF OF THE COLD FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 60 73 66 84 / 90 40 20 30
FSM 65 76 64 88 / 90 60 20 20
MLC 66 77 66 86 / 90 70 10 10
BVO 57 72 62 84 / 90 30 30 30
FYV 61 71 60 84 / 90 60 20 20
BYV 60 71 60 83 / 90 50 20 20
MKO 62 71 64 84 / 90 60 20 20
MIO 57 73 63 84 / 90 30 40 30
F10 61 72 65 84 / 90 50 10 20
HHW 67 84 66 87 / 70 70 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
AVIATION...12HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 511 PM CDT WED MAY 13 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 511 PM CDT WED MAY 13 2009 ...SEVERE WEATHER EXPECTED TONIGHT WITH AREAS OF HEAVY RAIN... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...REST OF TONIGHT. TORNADO RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...EARLY EVENING. AREA AT GREATEST RISK...NORTHEAST OKLAHOMA. SEVERE THUNDERSTORM. RISK...SIGNIFICANT. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...EARLY EVENING. AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. FLASH FLOOD. RISK...ELEVATED. AREA.... ONSET...EARLY EVENING. AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. HEAVY RAIN. RISK...SIGNIFICANT. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...EARLY EVENING. AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. SIGNIFICANT WINDS. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA. ONSET...ONGOING. DISCUSSION... CONDITIONS CONTINUE TO FAVOR THE DEVELOPMENT OF SEVERE WEATHER ACROSS THE REGION ALONG AND AHEAD OF AN ADVANCING COLD FRONT EARLY THIS EVENING. A CAPPING INVERSION HAS ALLOWED STRONG INSTABILITY TO BUILD SOUTH OF THE FRONTAL BOUNDARY. HOWEVER... THE CAP HAS SUFFICIENTLY WEAKENED AS EXPECTED... ALLOWING STORMS TO DEVELOP ALONG THE FRONT. THE INITIAL STAGES OF CONVECTION WILL FAVOR SUPERCELLS WITH TORNADIC POTENTIAL AND VERY LARGE HAIL. THE STRONGEST WIND FIELDS WILL REMAIN WELL NORTH OF THE REGION WHICH IS LIKELY TO LEAD TO STORMS ORGANIZING ALONG THE FRONTAL BOUNDARY AND PUSHING SOUTHWARD AS THEIR COMBINED OUTFLOW BOUNDARY STRENGTHENS. THIS SCENARIO WILL LIMIT THE TORNADIC POTENTIAL WITH TIME. ALTHOUGH THE STRONG INSTABILITY WILL MAINTAIN THE POTENTIAL FOR SIGNIFICANT HAIL AND OUTFLOW WINDS THROUGHOUT THE EVENING AND INTO THE OVERNIGHT HOURS. THE FRONTAL BOUNDARY RESPONSIBLE FOR THE STORM INITIATION WILL BE SLOW MOVING AND EXPECTED TO STALL ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA OVERNIGHT. THIS WILL PROVIDE A ZONE FOR REPEATED STORM DEVELOPMENT ACROSS THE REGION... WITH EXCESSIVE RAINFALL ACROSS THE FORECAST AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR THE FORECAST AREA TONIGHT... WITH A FLOOD WATCH FOR SEVERAL RIVERS ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY...NO HAZARDS. MONDAY...NO HAZARDS. TUESDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND... WITH YET ANOTHER ROUND OF HEAVY RAIN POSSIBLE LATE FRIDAY INTO SATURDAY. SHOULD THIS HEAVY RAIN DEVELOP... THEN BOTH FLASH FLOODING AND RIVER FLOODING WILL BE A CONCERN OVER THE WEEKEND. THE WEATHER PATTERN LOOKS TO CHANGE BY EARLY NEXT WEEK WITH POTENTIAL FOR A DRY PERIOD ACROSS THE AREA. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
The Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 01:03 UTC.
28 thunderstorm wind, 14 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm winds estimated at 70 miles an hour blew down large tree limbs. One large tree limb fell on a pickup truck causing damage.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
Thunderstorm winds measured at 80 miles an hour uprooted numerous trees.
Thunderstorm winds estimated at 70 miles an hour damaged the roof of the Lighthouse Mission. Large tree limbs were blown down and a few sheds were damaged near downtown.
A spotter reported by amateur radio that an estimated 60 mile an hour wind gust occurred at Wynona.
An off duty National Weather Service employee reported a 60 mile an hour wind gust.
Thunderstorm winds estimated at 80 miles an hour blew down numerous trees.
Thunderstom winds estimated at 60 miles an hour blew down large tree limbs. One limb broke a car window as it fell.
Thunderstorm winds estimated at 70 miles an hour blew down numerous power poles.
Thunderstorm winds estimated at 60 miles an hour blew down several large tree limbs.
The broadcast media reported an estimated 65 mile an hour wind gust.
An off duty National Weather Service employee reported at 60 mile an hour wind gust.
The Oklahoma mesonet site near Inola recorded a 62 mile an hour wind gust.
Thunderstorm winds estimated at 60 miles an hour blew down a few large tree limbs.
A spotter reported by amateur radio that a 60 mile an hour wind gust occurred at Tahlequah.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
Penny size hail occurred near the intersection of Mingo and 91st Street South.
Thunderstorm winds estimated at 80 miles an hour damaged the roofs of some buildings.
A spotter reported a 70 mile an hour wind gust at Tiger Mountain.
A spotter reported a 60 mile an hour wind gust.
A water rescue was performed after four men drove a car into high water.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
Thunderstorm winds estimated at 70 miles an hour blew down several trees.
Thunderstorm winds estimated at 70 miles an hour blew several trees down.
Thunderstorm winds estimated at 60 miles an hour blew down several large tree limbs.
The automated observation equipment at the McAlester Airport recorded at 62 mile an hour wind gust.
Thunderstorm winds estimated at 60 miles an hour blew down several large tree limbs.
Thunderstorm winds estimated at 70 miles an hour blew down several large trees.
Thunderstorm winds estimated at 60 miles an hour blew down several large tree limbs.
Thunderstorm winds estimated at 70 miles an hour blew down several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175031, 175034, 175035, 175036, 175037, 175038, 175039, 175040, 175041, 175042, 175043, 175045, 175047, 175048, 175049, 175051, 175052, 175055, 175057, 175059, 175061, 175062, 175063, 175064, 175067, 175073, 175075, 175076, 175078, 175079, 175082, 175083, 175085, 175086, 175087, 175090, 175091, 175092, 175095, 175096, and more.